Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Headache, fatigue, muscle and joint pain. Blood test showed elevated TSH level. Any cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8471 Questions
My results just came back in from my blood work today and my primary care doctor called me and let me know my sythyroid was being upped from .125 to two of those a day, so to .250. I asked why and he told me my TSH is at 387.4. My t3 and t4 are a little off but nothing to be concerned with he says, he just said that TSH is very worrisome. My TSH got up to 140 about 5 months ago and my dr freaked out and explained about the risk for coma, cardiac, and pulmonary problems. So I'm pretty sure that 387 is a whole lot worse. Plus if you read what I previously posted then you'll understand that I also just feel like crap. I can't even think straight. Constant headache, fatigue, light headed, muscle and joint pain, freezing my butt off, and it literally just feels like I can't even mutter an ounce of energy. I have to take breaks when chewing a mouthful of food because I get so tired. What do I need to be doing? I started my first dose of .250 synthyroid today but I'm just worried something bad may happen in the time it takes to work. But I also know ERs don't exactly have anything to do to help thyroid patients.
Posted Thu, 7 Mar 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Michelle Gibson James 5 hours later
Hi, thanks for using healthcare magic

It is understandable to be concerned.

While there are no foods that can promote thyroid function, there are some that can affect the absorption of your thyroid hormone replacement and therefore affect its function.
Absorption of the medication into your system is increased if it is taken on an empty stomach, this is why it is best taken in the morning before breakfast.

Foods such as walnut and increased fibre ( cabbage, turnips,cauliflower, broccoli) can decrease absorption.

It can also interact with some medications such as amitriptyline. These two medications can possibly interact , in some persons, resulting in cardiac symptoms. You may want to consider discussing it with your doctor.

In terms of activity: hypothyroidism is associated with decreased tone and makes you prone to injury to the ligaments, for this reason caution is advised in any extreme activity or contact sport.

In general the medication takes a few weeks (about 4) before the effects of the increased dose is seen.

It is unlikely , at your age, that you have alot of other risk factors for disease such as high blood pressure, diabetes,high cholesterol, smoking and excess alcohol use. If any of these are present if would be important that they be controlled to prevent them increasing your risk of any complications.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor